Thanks for Info + Further Question
Thanks to each of you who responded to my question regarding whether my 80-year-old friend with no GBS/CIDP attack since 2000 should still be on prednisone.
Based on the responses, I had a follow-up conversation with my friend.
He reports that his current dosage of prednisone is 5 mg and 10 mg, alternating days.
He also reports that the onset of his GBS/CIDP was relatively rapid — 72 hours from onset to hospitalization with significant paralysis; he didn’t say how long to “nadir”, but my impression from previous conversations is that he — like me — hit bottom within 2 weeks from onset.
His only “relapse” occurred shortly after he went home from the hospital — about 6 months after the initial onset. Since that time — about 6 years — he has had steady recovery with no further relapse.
He is mildly concerned that longterm prednisone use can cause osteoporosis, but his most recent bone density scan shwed no problems.
His principal concern with the longterm prednisone use is that he is extremely vulnerable to bruising — the slightest impact with a table or wall can leave him black-and-blue and he finds that this significantly impacts his quality of life.
My understanding is that the SOP for CIDP patients is to taper the prednisone gradually to zero and leave the prednisone at zero unless and until the patient starts to experience GBS/CIDP symptoms — that is, muscle weakness. My friend reports that his doctor wants him to continue the prednisone because the doctor is concerned that, if he stops the prednisone and he starts to experience GBS/CIDP symptoms, the doctors may not be able to halt the symptoms. However, my friend although in his 80s, is in generally excellent health and routinely walks 1/2 mile/day as exercise therapy (using a cane); it seems to me that his doctor is being overly cautious in continuing the prednisone with its actual bruising side effect and its potential osteoporosis side effect.
Any further thoughts would be appreciated. Thanks.